Sedating effect of antihistamine
Ongoing research efforts aim to develop potential agents to target the H3 and H4 receptor sites.
H3 receptor antagonists could provide new treatment options for sleep disorders, weight loss, neuropathic pain, obesity, movement disorders, schizophrenia, attention deficit disorders, and Alzheimer’s dementia, while the development of antagonists for H4 receptors may lead to new treatment options for autoimmune inflammatory diseases.1,2 The first H1 sedating antihistamines have been available for more than 60 years and were synthesized based on a chemical structure similar to that used to develop cholinergic muscarinic antagonists, tranquilizers, and antihypertensive agents.
Educating older patients and their caregivers is especially important because of the widespread OTC availability of these antihistamines.
Patients with Alzheimer’s disease are at particular risk as caregivers may purchase these medications without understanding the associated risk of exacerbating the disease.
Cognitive decline, falls, and behaviors such as hallucinations, delirium, and agitated aggressive behaviors may result in affected patients being hospitalized or admitted to long term care facilities.
Healthcare professionals working in long term care communities and skilled nursing facilities should work with families, prescribers, and other members of the healthcare team to discourage the use of first-generation antihistamines and other highly anticholinergic medications in older patients.
First-generation antihistamines are widely available without a prescription and commonly used to treat allergic symptoms, including rhinitis, conjunctivitis, pruritus, eczema, urticaria, and anaphylactic reactions.
These sedating antihistamines often are used alone or in combination with other ingredients in cold and cough medications, and over-the-counter (OTC) sleep aid products.
Other sleep aids often contain the antihistamine doxylamine (eg, Unisom).
Prescribers and nurses should discuss the potential risks of OTC medications during routine patients’ physician visits, and pharmacists should be proactive in seeking additional information from patients, including asking questions about OTC product use.
It is also important to encourage patients to read product warnings and seek advice from healthcare providers before using OTC medications. Coggins, Pharm D, CGP, FASCP, is a director of pharmacy services for more than 300 skilled nursing centers operated by Golden Living and a director on the board of the American Society of Consultant Pharmacists.
Sedation is exacerbated by associated alcohol consumption.
Non-sedating antihistamines are less toxic in overdose but may cause tachycardia, drowsiness, gastrointestinal disturbances and headache.
These antihistamines also are potent muscarinic receptor antagonists that can lead to serious anticholinergic side effects, such as sinus tachycardia, dry skin, dry mucous membranes, dilated pupils, constipation, ileus, urinary retention, and agitated delirium.3 The mnemonic “blind as a bat, dry as a bone, red as a beet, mad as a hatter, and hot as a hare” often is used to help describe and identify patients suffering from anticholinergic syndrome (see Table 2 below).